WRIGHTS LANE SYNTHES USA PRODUCTS LLC 3.5MM CORTEX SCREW SELF-TAPPING 16MM; SCREW, FIXATION, BONE
Back to Search Results |
| Model Number |
204.816 |
| Medical Device Problem Code |
Difficult to Advance (2920)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/10/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Additional device product codes: hrs and jds.Complainant part is not expected to be returned for manufacturer review/investigation.Reporter is a synthes employee.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that on (b)(6) 2020, the patient underwent radial shaft open reduction external fixation (orif).The surgeon had reduced the fracture and placed the plate on.Then, the surgeon drilled with a 2.5 mm drill for a 3.5 cortex screw.The surgeon attempted to insert two 16mm screws and the screws would not thread into the hole.The surgeon proceeded and tried different screws.Finally, the surgeon tried a third 16 mm screw and it inserted.The screws acted as if they were not self-tapping and would just spin.There was ten (10) minutes surgical delay.The procedure successfully completed.The patient outcome is unknown.Concomitant device reported: drill bit: (part number unknown, lot unknown, quantity unknown) plate (part number unknown, lot unknown, quantity unknown) 3.5mm cortex screw self-tapping 16mm (part number 204.816, lot unknown, quantity 1) this report involves one (1) 3.5mm cortex screw self-tapping 16mm.This is report 1 of 2 for (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: h3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: h3, h6: a product investigation was conducted.The complaint device was investigated by jabil monument, the manufacturer of the device.Visual inspection: the complaint device was returned to jabil monument for evaluation and investigation.Upon visual inspection, the screw have 3 triangular markings laser etched on top of screw head.The screw was not marked with the part number or lot number.There is damage near the tip end on the shaft thread on the screw.Approximately 4 thread rotations are damaged on the returned screw.Functional test: a functional assessment was not performed due to the post manufacturing damage of the returned screw and due to not returning the mating parts.Dimensional inspection: the following measurement were taken per relevant inspection sheet.Measurement: thread minor diameter: conform.Thread major diameter: conform.Thread profile: accept - conform.Document/specification review: per the complainant¿s description the screws would not thread into the hole.Measurements for the thread profile, thread major diameter and thread minor diameter were taken since these are the features that would impact thread engagement.The thread profile was found acceptable in the thread portion that could be evaluated.The thread major and thread minor diameter did not match the specifications for part number 204.816.The returned screw was 4.0mm cortex screws and part number 204.816 is a 3.5mm cortex screw.The returned screw was not part number 204.816.A lot number was not provided for the returned screw to review manufacturing history or actual part number.Additional screw features (hex size, hex depth, head profile and flutes) were checked to determine part number of returned screw.The head profile at the neck region of the returned screw is also different than that of part number 204.816, in addition to the thread size being different.The returned screw is laser etched with triangular markings on top of the screw head.Jabil monument does not currently laser etch part number 204.816 with the triangular markings but did in the past per relevant drawing revision.This etch was removed per relevant drawing revision in 2010.A review was completed to find other product families with triangular markings on head.Monument currently only has 2 product families that have these markings.Part families are 204.640 ¿ 204.725 and 204.730 ¿ 204.750.The shortest length among these screws is 40mm, therefore the returned screws are from neither of these part families.Part description ¿4.0mm cortex screw¿ was searched in sap and part family 206.414 ¿ 206.500 was returned.Part number 206.416 is length 16.0/16.7.The thread profile, hex size and the flutes are the same for part number 206.414 and 204.816.The hex depth is slightly different but the specifications are within the tolerance for 206.416.The same gage is used for hex depth measurement for both part number 206.414 and 204.816.The 3 features that were found different: major thread diameter, minor thread diameter and head profile were checked per relevant inspection sheet.All features are within specification for part number 206.416.Screw part number 206.416 does not currently have the triangular marking on the head per latest drawing but did in the past.The etch was updated per revision c in 2014.The returned screws are identified as part number 206.416 not 204.816 and were manufactured in 2014 or earlier.The relevant documents were reviewed to be able to identified the returned screw.No design issues or discrepancies were identified.Investigation conclusion: the returned screw was 4.0mm cortex screw (part # 206.416; lot # unknown) not 3.5mm cortex screws (part # 204.816 ; lot # unknown).Upon visual inspection, the returned screw had damage on the threads near the tip end which may be the result of trying to insert a 4.0mm screw in lieu of a 3.5mm.The manufacturer investigation leads to the conclusion that a much bigger screw, 4.0mm was attempted to be insert in a small hole for 3.5mm diameter.The manufacturer was not able to perform the functional testing due to not receiving other mating components thus the complaint cannot be confirmed.The root cause of this issue could be attributed to the end user error as the investigation concluded that a much bigger screw, 4.0mm was attempted to be insert in a small hole for 3.5mm diameter, causing likely the damage to the thread.The issue was not due to a defect of the device or a manufacturing process but to the end user.No new, unique or different patient harms were identified as a result of this evaluation.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventive action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.